Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 6:35 PM CDT for Marshall County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 6:35 PM CDT (23:35 UTC)
- Expired
- May 11, 2005, 7:01 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Marshall County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 112335
SVRTOP
KSC117-120000-
/O.NEW.KTOP.SV.W.0064.050511T2335Z-050512T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAY 11 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL 700 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 14 MILES WEST OF OKETO...OR
ABOUT 12 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BREMEN...
HERKIMER...
OKETO...
THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTHWEST MARSHALL
COUNTY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9644 3994 9652 3992 9656 3990 9660
3988 9665 3983 9679 3999 9679 3999 9651
$$1 follow-up statement
000
WWUS53 KTOP 120001
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED MAY 11 2005
KSC117-120011-
/O.EXP.KTOP.SV.W.0064.000000T0000Z-050512T0000Z/
MARSHALL-
701 PM CDT WED MAY 11 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
EXPIRES AT 700 PM CDT...
AT 701 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9644 3994 9652 3992 9656 3990 9660
3988 9665 3983 9679 3999 9679 3999 9651
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:20 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 11, 4:20 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT WED MAY 11 2005 .DISCUSSION... MAJOR CONCERNS ARE WEATHER WITH FRONTAL BOUNDARY IN AREA NEXT SEVERAL DAYS. FIRST ROUND OF CONVECTION TONIGHT COULD BRING MORE SEVERE WEATHER WITH INSTABILITY FOCUSED ON OUTFLOW BOUNDARIES THIS EVENING AND FRONTAL BOUNDARY AFTER MIDNIGHT. SOME BACKBUILDING TO OCCUR AS WELL WITH REPEAT CELLS GIVING LOCALLY HEAVY RAIN. MAIN FRONTAL BOUNDARY PUSHING TOWARD AREA AND STALLING TMRW NIGHT MAY GIVE SOME FLOODING AS WELL. EXTENT AND SEVERITY OF ANY FLOODING TMRW NIGHT MAY BE DICTATED BY PRECURSOR WEATHER TONIGHT. A FLOOD WATCH MAY BE IN ORDER BY LATER TONIGHT OR TMRW MRNG. MODELS FINALLY COMING TOGETHER WITH BEST LIFT AND ATTENDANT CONVECTION PUSHING THROUGH AREA FRIDAY EVENING. APPEARS TO DRY AFTER THAT WITH LITTLE OR NO CHANCE FOR PCPN INTO THE EXTENDED PD. WILL CONTINUE TO FOLLOW THE EURO MODEL WITH TRENDS IN THE MID TERM. NOT MUCH OF NOTE EXCEPT SOME PSBL CONVECTION ABOUT MIDWEEK NEXT WEEK. TEMPERATURES TRENDING DOWN AS FRONT APPROACHES. THEY ARE TRICKY TOO WITH THESE CONVECTIVE EPISODES LOWERING POTENTIAL FOR MUCH WARMER READINGS. HAVE NOT MADE MANY CHANGES TO EARLIER EXTENDED NUMBERS SINCE TRENDS APPEAR CONSISTENT WITH EURO MODEL TRENDS. HPC LIKES THIS MODEL AND I WOULD TEND TO AGREE. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 11, 5:08 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 PM CDT WED MAY 11 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 508 PM CDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS MAY OCCUR OVER MUCH OF THE AREA...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE MAIN THREAT FROM THE STORMS...HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THE EARLY EVENING IN THIS SAME AREA. THE ACTIVITY MAY DIMINISH FOR A TIME DURING THE LATE EVENING HOURS BUT ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL SPREAD INTO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT FROM THIS SECOND ROUND OF STORMS. IN ADDITION TO THE SEVERE WEATHER THREAT TONIGHT...SOME THUNDERSTORMS OCCURRING OVER THE SAME AREA COULD PRODUCE SOME LOCALIZED FLOODING WITH VERY HEAVY RAIN IN A SHORT TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY AGAIN THURSDAY INTO FRIDAY. SOME OF THESE STORMS COULD ALSO BE SEVERE. THE THREAT FOR FLOODING SHOULD ALSO INCREASE OVER ALL THE AREA BY THURSDAY NIGHT AS STORMS PASS OVER THE SAME AREA DROPPING VERY HEAVY RAIN. THERE IS A DIMINISHING CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) &&
In the hours before
Local storm report, May 11, 5:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 6 SSE HADDAM 39.78N 97.26W
05/11/2005 1.75 INCH WASHINGTON KS TRAINED SPOTTER
HAIL COVERS GROUND
&&Local storm report, May 11, 5:19 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL MORROWVILLE 39.84N 97.17W
05/11/2005 1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&Local storm report, May 11, 5:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL MARYSVILLE 39.84N 96.65W
05/11/2005 1.00 INCH MARSHALL KS TRAINED SPOTTER
&&Local storm report, May 11, 6:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL WASHINGTON 39.82N 97.05W
05/11/2005 1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&Local storm report, May 11, 6:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL ONAGA 39.49N 96.17W
05/11/2005 0.88 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&Local storm report, May 11, 6:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD ONAGA 39.49N 96.17W
05/11/2005 POTTAWATOMIE KS TRAINED SPOTTER
ALSO PEA TO MARBLE SIZE HAIL AND WINDS TO 40 MPH.
0600 PM HAIL 2 W MARYSVILLE 39.84N 96.68W
05/11/2005 1.75 INCH MARSHALL KS TRAINED SPOTTER
0555 PM HAIL BEATTIE 39.86N 96.42W
05/11/2005 1.00 INCH MARSHALL KS TRAINED SPOTTER
0603 PM HAIL 2 N WASHINGTON 39.85N 97.05W
05/11/2005 1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 58 min |
| May 11, 2:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 43 min |
| May 11, 2:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| May 11, 2:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 11, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 50 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 67 min |
| May 11, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 28 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
| May 11, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 49 min |
| May 11, 5:44 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 11, 5:49 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 11, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| May 11, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.